Newspaper article St Louis Post-Dispatch (MO)

Withdrawal Symptoms after Halting Drug

Newspaper article St Louis Post-Dispatch (MO)

Withdrawal Symptoms after Halting Drug

Article excerpt

Q. I'm having severe withdrawal effects caused by abrupt discontinuation of Paxil. I took 20 mg daily for two years for depression. When I felt less depressed and realized my inability to have orgasms was a side effect of the drug, I asked the psychiatrist about discontinuation. He said to stop cold, so I did.

Two days later, I saw sparkling zig-zag colored lights and had tunnel vision. Diarrhea, shakiness, horrible insomnia, wildly brittle emotions and overwhelming crankiness set in. I was completely unable to concentrate or to do normal mental tasks, such as subtracting one four-digit number from another. I fell down and ran into things, and was nauseated.

I called the psychiatrist, who told me to take more Paxil. Instead, I asked him to do a literature search about withdrawal from Paxil, so he would know more about the drug he was prescribing. Two days later, I received a letter from him, firing me as a patient.

I am still emotionally volatile, really mad at the shrink, and wondering if my depression is back. Was this doctor out of line or was I?

A. There is a growing recognition that sudden discontinuation of the antidepressant Paxil (paroxetine) can sometimes cause withdrawal symptoms. The manufacturer told us that dizziness, sensory disturbances, nausea, agitation and anxiety have all been reported. We have also heard from psychiatrists that patients who forget their medicine over a weekend can suffer weird and uncomfortable sensations.

The company offers no guidelines, but we understand that gradual tapering may reduce the discomfort associated with stopping Paxil. One expert, Dr. Ivan Goldberg, has had success switching patients to Prozac (a longer-acting antidepressant) before tapering.

We expect a psychiatrist to be understanding and sympathetic when a patient suffers side effects from a prescribed medicine. If your depression has returned, you deserve a thorough workup and appropriate treatment. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.